Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Tucson, AZ

July 14, 2017Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2017, 4:55 PM MST for Pinal County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 4:55 PM MST (23:55 UTC)
Expired
Jul 14, 2017, 5:30 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 86 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:35 PM MSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS55 KTWC 142355
SVRTWC
AZC021-150030-
/O.NEW.KTWC.SV.W.0032.170714T2355Z-170715T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
455 PM MST FRI JUL 14 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pinal County in southeastern Arizona...

* Until 530 PM MST

* At 454 PM MST, a severe thunderstorm was located near Winkelman, 
  moving south at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hayden, Winkelman, Kearny and Dudleyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3304 11082 3299 11078 3299 11077 3302 11074
      3300 11067 3286 11074 3294 11100 3308 11095
TIME...MOT...LOC 2354Z 017DEG 7KT 3298 11079 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
140 
WWUS55 KTWC 150015
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
515 PM MST FRI JUL 14 2017

AZC021-150030-
/O.CON.KTWC.SV.W.0032.000000T0000Z-170715T0030Z/
Pinal-
515 PM MST FRI JUL 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR EASTERN PINAL COUNTY...

At 515 PM MST, a severe thunderstorm was located near 
Kearney, moving south at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hayden and Kearny. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3304 11082 3299 11078 3299 11077 3289 11082
      3294 11100 3308 11095
TIME...MOT...LOC 0015Z 017DEG 7KT 3294 11080 

HAIL...<.75IN
WIND...60MPH
 
$$
097 
WWUS55 KTWC 150028
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
528 PM MST FRI JUL 14 2017

AZC021-150038-
/O.EXP.KTWC.SV.W.0032.000000T0000Z-170715T0030Z/
Pinal-
528 PM MST FRI JUL 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PINAL COUNTY WILL
EXPIRE AT 530 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds 
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3304 11082 3299 11078 3299 11077 3289 11082
      3294 11100 3308 11095
TIME...MOT...LOC 0028Z 017DEG 7KT 3293 11080 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:26 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 14, 2:26 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
226 PM MST Fri Jul 14 2017

.SYNOPSIS...Scattered mainly afternoon and evening will occur into
next week. The stronger thunderstorms will produce locally heavy
rainfall and strong gusty winds. Daytime temperatures will be near
seasonal normals through Saturday, then below average daytime
temperatures will prevail for most locations next week.

&&

.DISCUSSION...Slow start to convection today, with scattered
activity currently ongoing along the Mogollon Rim and just a few
cells over Cochise and southern Santa Cruz counties. The KTWC
170714/18Z release indicates warming at the mid levels. With less
cloud cover, most places should reach convective temperature this
afternoon, which will still allow for isolated to scattered
showers/thunderstorms to develop late this afternoon into the
evening hours tonight. Any cells that do develop will move to the
southwest at 15-20 mph on decent mid-level northeast flow.

Overall, the upper level pattern was defined by a large high
pressure ridge over much of the western United States, with one 594
dm high center over northwest Arizona and another over the Texas
Panhandle and an inverted trough sandwiched between these two
features to our southeast over Chihuahua, Mexico. By Sunday, the
high center will consolidate to our north over Utah, as the inverted
trough continues it's slow west/northwest progression and the flow
turns more easterly. The latest guidance figures and GFS/ECMWF model
runs all indicate that the Saturday through Tuesday time frame will
be rather active, with deep moisture in place and better dynamics as
the inverted trough edges into the region. For Tucson and areas
west, precipitation chances will be highest during the late
afternoon and evening hours, while areas to the east and along the
rim will see convection fire earlier in the afternoon.

Mid to late next week, the upper high shifts to our northeast over
Colorado, with the flow becoming southeast aloft across southeast
Arizona. With no large scale features to key in on, will need to
look for more subtle sub-synoptic features to access which day may
be more of an "up" day during this time frame. The models have a
difficult time handling these situations this far out, so have gone
with a standard monsoon forecast of isolated to scattered mainly
afternoon/evening showers and thunderstorms and lesser chances
during the overnight and early morning hours Wednesday through
Friday of next week.

Daytime high temperatures will be close to seasonal normals through
Saturday, then highs are forecast to be a few degrees below normal,
through next week, especially Monday and Tuesday.

&&

.AVIATION...Valid thru 15/23Z.
Isolated to scattered -TSRA/-SHRA will occur thru Saturday with the
periods for the greatest coverage during the afternoon and evening
hours. Brief gusts near 45 kts with the strongest TSRA. Otherwise,
VFR conditions with surface wind variable in direction mainly less
than 12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will prevail into next week. Expect brief strong, gusty and erratic
winds due to thunderstorm outflows. Otherwise, 20-foot winds will
generally be terrain driven at less than 15 mph. Occasional gusts
will occur during the afternoon hours due to daytime heating. High
temperatures will be close to seasonal normals into Saturday, then
daytime temperatures will be at least a few degrees below normal
next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 14, 3:55 PM MST, 1 hour before
Special Weather Statement
National Weather Service Tucson AZ
355 PM MST FRI JUL 14 2017

AZZ509>511-142330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
355 PM MST FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL
430 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm near
Safford, moving southwest at 30 mph.

Winds in excess of 40 mph and brief heavy rain will be possible with
this storm.

Locations impacted include...
Safford, Thatcher, Solomon, Swift Trail Junction and Frye Mesa Dam.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3301 10958 3292 10944 3257 10964 3282 10992
TIME...MOT...LOC 2254Z 034DEG 24KT 3285 10962
Special weather statement, Jul 14, 4:38 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
438 PM MST FRI JUL 14 2017

AZZ504-506-507-514-150015-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
438 PM MST FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
515 PM MST...

At 437 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Oracle to 6 miles east of San Manuel.
Movement was south at 15 mph.

Winds in excess of 40 mph and brief heavy rain will be possible with
these storms.

Locations impacted include...
San Manuel, Oracle, Campo Bonito, Saddlebrooke, Oracle Junction,
Biosphere 2, Catalina and Redington.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3251 11107 3238 11046 3260 11045 3272 11092
TIME...MOT...LOC 2337Z 012DEG 13KT 3266 11086 3259 11053

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:05 PM MSTSpecial Weather StatementTWCCochise55 min
Jul 13, 5:13 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Jul 13, 5:25 PM MSTSevere Thunderstorm WarningTWCCochise, Pima50 min
Jul 13, 5:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 13, 5:43 PM MSTSevere Thunderstorm WarningTWCCochise62 min
Jul 13, 6:00 PM MSTBlowing Dust AdvisoryTWCPima, Pinal2 hr
Jul 13, 6:00 PM MSTSevere Thunderstorm WarningTWCCochise, Pima45 min
Jul 13, 6:05 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 13, 6:13 PM MSTSpecial Weather StatementTWCGraham47 min
Jul 13, 6:36 PM MSTFlash Flood WarningTWCCochise114 min
Jul 13, 6:43 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz62 min
Jul 13, 6:47 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz33 min
Jul 13, 7:07 PM MSTSpecial Weather StatementTWC38 min
Jul 13, 7:10 PM MSTSevere Thunderstorm WarningTWCPima80 min
Jul 13, 7:40 PM MSTSpecial Weather StatementTWCSanta Cruz65 min
Jul 13, 7:43 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 13, 7:56 PM MSTSpecial Weather StatementTWC49 min
Jul 13, 8:08 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 13, 8:32 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jul 13, 9:12 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz48 min
Jul 14, 3:55 PM MSTSpecial Weather StatementTWCGraham35 min
Jul 14, 4:38 PM MSTSpecial Weather StatementTWC37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.